FDA Issues Warning on Cough Medicine Risk to Children
After reviewing adverse event reports on over 30 overdoses, the US Food and Drug Administration is issuing a warning to consumers on a prescription cough medicine called benzonatate (brand name Tessalon). The product is sold in colored gelcaps that may look similar to candy to a young child.
Benzonatate was first approved in 1958 for the treatment of cough in patients aged 10 and older who have conditions such as the common cold, bronchitis, pneumonia, or other lung infections. The drug works by reducing the cough reflex in the lungs and air passages. It is available in 100- and 200-milligram doses and is usually taken three times a day.
The FDA has received 31 reports since 1982 on both children and adults who ingested Tessalon, resulting in cardiac arrest, coma, and convulsions. While most appeared deliberate, seven of the overdoses occurred in children younger than ten. Five of these were toddlers younger than two who died from the overdose.
In some cases, as many as 30 pills were taken. But in younger children, overdose occurred after the ingestion of only one or two benzonatate gelcaps.
In six cases where the event report included information on time course of events, the FDA said, symptoms developed within hours of the accidental ingestion. Some occurred within just 15 to 20 minutes after taking the pills.
Tessalon will remain on the market, but the FDA will be adding stronger Warning and Precaution label informing health care professionals and consumers about the risks of accidental ingestion of the drug, particularly for those under the age of 10. The agency also warns parents to keep this and all medications in child-resistant containers and out of the reach of children.
The agency also recommended that healthcare professionals prescribe the minimum number of capsules needed to treat an episode.
Consumers and health care professionals are encouraged to report adverse side effects or medication errors from the use of benzonatate to the FDA's MedWatch Adverse Event Reporting program at www.fda.gov/MedWatch or by calling 800-332-1088.